Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 34, NWS Wakefield, VA

September 1, 20004 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 1, 2000, 1:28 PM EDT for 4 counties in Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2000, 1:28 PM EDT (17:28 UTC)
Expired
Sep 1, 2000, 3:30 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Charles City County, VA, Prince George County, VA, Surry County, VA, Sussex County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 011727
FFWAKQ
VAC036-149-181-183-011930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
128 PM EDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD WARNING FOR...
  CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA
  SURRY COUNTY IN SOUTHEAST VIRGINIA
  PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA
  SUSSEX COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 330 PM EDT

* AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL IN A LINE FROM CENTRAL
  SUSSEX AND WESTERN SURRY COUNTIES INTO SOUTHERN CHARLES CITY
  COUNTY. THE THUHDERSTROMS WERE MOVING NORTH AT 20 MPH...AND WILL
  BE PRODUCING RAINFALL AMOUNTS IN THE 1 TO 3 INCH RANGE.

* PERSISTENT THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...CLAREMONT...WAVERLY...CHARLES CITY...HOLDCROFT
  AND DISPUTANTA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW 
LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

SAMMLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:17 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 1, 10:17 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1017 AM EDT FRI SEP 1 2000

AT FIRST GLANCE...SITUATION APPEARS TO BE A NEAR CARBON COPY OF
THURSDAY. HWVR...RADAR SHOWS SHWRS/TSTMS DVLPG MUCH SOONER TDA THAN
THU. THIS SHOULD PREVENT TEMPS FROM GETTING TOO HIGH...EVEN WITH
PTLY SUNNY SKIES BTWN SHWRS/STMS. HAVE THUS MAINLY MADE CHGS TO
TEMPS...AND ADJUSTED POPS SLGTLY. DON'T XPC PCPN TO BE WIDESPREAD
ENOUGH TO WARRANT FFA...BUT WILL NEED TO MONITOR CLOSELY...SINCE
GROUND IS WET/SATURATED...AND IT WON'T TAKE MUCH TO GET SOME
FLOODING. HAVE INCLUDED RAIN MAY BE HVY AT TIMES DUE TO TRPCL NATURE
OF PCPN.

LEFT SECOND PD ON PRETTY MUCH ALONE...AND WILL DEAL WITH THESE PDS
IN AFTN PKG.

MARINE...BOATING CONDS HAVE IMPROVED SINCE YDA...SPCLY ON THE OCEAN.
NO SCA NEEDED.

FCSTID = 59
RIC   84  72  88  72 /  50  50  40  40
ORF   88  75  88  74 /  50  50  40  40
ECG   87  75  86  74 /  50  50?  40  40
SBY   84  72  88  72 /  50  40  40  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:42 PM EDTFlash Flood WarningAKQSouthampton, City of Franklin63 min
Sep 1, 4:24 PM EDTFlash Flood WarningAKQSouthampton, City of Franklin36 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.